Alert archive / Minnesota / Winter Storm Watches in 2021

Winter Storm Watch 5, NWS Duluth, MN

December 3, 20218 counties in Minnesota; 4 counties in Wisconsin

NWS Duluth, MN issued this winter storm watch at Dec 3, 2021, 3:24 AM CST for 8 counties in Minnesota; 4 counties in Wisconsin. It took effect at Dec 4, 2021, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 3, 2021, 3:24 AM CST (09:24 UTC)
In effect from
Dec 4, 2021, 6:00 PM CST
Expired
Dec 4, 2021, 3:31 AM CST
In force
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Douglas County, WI, Iron County, WI

The radar

The Duluth radar (KDLH), 25 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this winter storm watch went out at Dec 2, 11:41 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 2, 11:41 PM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1141 PM CST Thu Dec 2 2021

.DISCUSSION...(This evening through Wednesday)
Issued at 424 PM CST Thu Dec 2 2021

Summary: The main focus is the potential for accumulating snow this
weekend from late Saturday afternoon through Sunday night.
Confidence has been increasing for snow totals exceeding 4 inches
across a large portion of the area. Of lesser impact will be a
clipper system tomorrow, bringing an inch or less of snow. Expect
much colder temps early next week, with highs in the teens and lows
dropping below 0.

Expect cloud cover to increase tonight as a shot of mid-level
vorticity associated with a clipper system enters the CWA. Hi-res
models have a band of QPF arriving late this evening in the far
southwestern CWA and propagating northeast throughout the night. The
residence time of this band of snow is expected to be relatively
short, which will limit snow accumulations. Most locations across
the CWA should see snow totals through tomorrow morning remaining
under half an inch. High pressure developing behind Friday's snow
band will keep conditions quiet throughout the day on Saturday.

Attention turns towards Saturday evening as a strong low pressure
system will begin to impact the CWA. This surface low pressure is
currently progged to track through southern Minnesota and into
western Wisconsin. This would place the majority of the CWA in the
cold sector and underneath the deformation zone. Moisture associated
with system is favorable, with the initial shot of moisture being
supplied by an atmospheric river from the Pacific northwest. Once
the low tracks into the upper Mississippi basin, gulf moisture is
likely to help enhance the trowal across the CWA. Given the
consistency of the storm track in recent model runs, confidence in
accumulating snow has increased. The question now turns towards
the amount of snow expected.

There is high confidence that all locations in the CWA will see at
least 2 inches of snow from Saturday afternoon to Monday morning.
When looking at probabilistic guidance, there is a large swath
across most of the area where accumulations greater than 4 inches
are likely. Model soundings show a prolonged period of deep
saturation within the DGZ, which supports this trend towards higher
accumulations. Timing for the heaviest snowfall rates is expected to
be throughout the daylight hours on Sunday.

Of note will be the potential for higher accumulations in the higher
terrain of the North Shore due to lake-effect. East-southeast flow
combined with relatively warm lake temps and orographic effects are
likely to lead to accumulations of 8 inches or greater along the
North Shore. Accumulations exceeding a foot are possible, but there
is greatly reduced confidence in the models for accumulations this
high. These accumulations along the North Shore and across the CWA
are subject to change over the next couple days. Therefore, this
will be a system to keep an eye on.

Following this weekend's system, a polar airmass will advect into
the CWA. This will result in high temps in the teens for the first
few days of next week. Low temps early next week are likely to drop
below zero across the CWA with winds chills around -10 to -20.
Mostly zonal flow aloft will result in several additional chances
for snow next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1141 PM CST Thu Dec 2 2021

A clipper system passing through tonight will bring some chances for
some light snow initially, then possibly mixing with a bit of
freezing drizzle and fog towards the morning due to warm air
advection. Ceilings will lower from MVFR to IFR from west to east
tonight, with gradual improvement to VFR from west to east late
Friday morning into Friday afternoon as high pressure approaches the
region from the west. A cold front will bring some strengthening
west to northwest winds Friday afternoon and evening.

&&

.MARINE...
Issued at 1023 PM CST Thu Dec 2 2021

Latest model runs suggest that gale-force winds will be possible
Friday night into early Saturday morning, particularly along the
North Shore. Therefore, a Gale Watch has been issued from Silver
Bay to Grand Portage starting Friday evening, with Small Craft
Advisories in effect elsewhere starting Friday afternoon. Wind
gusts from 35 to 40 knots will be possible for parts of the North
Shore within a few miles of the shoreline due to strong northwest
winds flowing down the North Shore terrain. There is some
potential that gale-force winds may be possible further southwest
towards the Twin Ports and in the Apostle Islands as well, but
confidence is not high enough at this time to issue a Gale Watch
for those areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  25  36  18  28 /  30  30   0  10
INL  18  32  13  23 /  20  20  10  10
BRD  27  38  20  31 /  30  10   0  10
HYR  24  38  17  31 /  20  20   0   0
ASX  24  39  20  31 /  20  20   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from noon Friday to 10 AM CST Saturday for
     LSZ121-143>148-150.

     Gale Watch from Friday evening through Saturday morning for
     LSZ140>142.

     Small Craft Advisory from noon to 6 PM CST Friday for LSZ140>142.

&&

DISCUSSION...Unruh
AVIATION...Melde/JDS
MARINE...JDS
Hazardous weather outlook, Dec 2, 3:10 PM CST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
310 PM CST Thu Dec 2 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-032115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
310 PM CST Thu Dec 2 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Confidence continues to increase for a round of accumulating snow
to fall across a large portion of the Northland late Saturday
through Sunday night. Some uncertainty remains regarding the exact
track of the system, but at least shovelable snow is looking more
likely. Some plowable snow is also looking more likely, especially
for the North Shore of Lake Superior due to lake enhancement.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type...and
measurements of snow or ice accumulations tonight and Friday
morning to the National Weather Service. Spotters and the public
can also report precipitation type with the free M-PING smartphone
app.

LSZ121-140>148-150-032115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
310 PM CST Thu Dec 2 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

West to northwest winds will increase again Friday afternoon into
Saturday morning. Conditions will again become hazardous, especially
for small craft. Small Craft Advisories will likely be needed.
Some gale-force gusts can't be ruled out.

An area of low pressure will move through the region this weekend.
Strong northerly winds will develop later Sunday and continue
Sunday night into Monday as they back to northwest. Small Craft
Advisories will likely be needed.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 10:17 PM CSTGale WatchDLH5 hr
Dec 2, 10:17 PM CSTSmall Craft AdvisoryDLH41 hr
Dec 3, 3:05 AM CSTGale WarningDLH31 hr

Nearby

Winter Storm Watches in Minnesota, 2021Winter Storm Watches in Wisconsin, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.